Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 132, NWS Topeka, KS

June 17, 2017Lyon County, Osage County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 17, 2017, 7:55 PM CDT for Lyon County, Osage County, Wabaunsee County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2017, 7:55 PM CDT (00:55 UTC)
Expired
Jun 17, 2017, 8:30 PM CDT
In force
35 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Lyon County, KS, Osage County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 8:11 PM CDTTSTM WND GST 60Burlingame, KS
Jun 17, 8:12 PM CDTTSTM WND GST 605 S Auburn, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 6:12 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4476 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-1.9

Open this sounding in Storm Lab

The text

As transmitted.

016 
WUUS53 KTOP 180055
SVRTOP
KSC111-139-197-180130-
/O.NEW.KTOP.SV.W.0132.170618T0055Z-170618T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
755 PM CDT SAT JUN 17 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wabaunsee County in east central Kansas...
  Osage County in east central Kansas...
  Northeastern Lyon County in east central Kansas...

* Until 830 PM CDT

* At 754 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles southwest of Auburn to near Harveyville to 4
  miles northeast of Admire, moving southeast at 35 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Severe thunderstorms will be near, 
  Burlingame around 805 PM CDT. 
  Scranton around 810 PM CDT. 
  Osage City and Carbondale around 815 PM CDT. 
  Overbrook and Lyndon around 825 PM CDT. 
  Quenemo, Melvern and Pomona Lake around 830 PM CDT. 

This includes Kansas Turnpike between mile markers 149 and 164.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are producing widespread wind damage. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows! 

&&

LAT...LON 3869 9551 3858 9551 3847 9569 3872 9608
      3887 9597 3881 9550 3870 9550
TIME...MOT...LOC 0054Z 295DEG 32KT 3885 9589 3876 9596 3869 9604 

HAIL...<.75IN
WIND...70MPH
 
$$

Skow
3 follow-up statements
346 
WWUS53 KTOP 180110
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
810 PM CDT SAT JUN 17 2017

KSC111-197-180120-
/O.CAN.KTOP.SV.W.0132.000000T0000Z-170618T0130Z/
Wabaunsee-Lyon-
810 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WABAUNSEE AND
NORTHEASTERN LYON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 AM CDT for
east central Kansas.

LAT...LON 3869 9551 3858 9551 3852 9567 3870 9595
      3886 9595 3881 9550 3870 9550
TIME...MOT...LOC 0110Z 295DEG 32KT 3879 9573 3870 9580 3863 9588 

$$

KSC139-180130-
/O.CON.KTOP.SV.W.0132.000000T0000Z-170618T0130Z/
Osage-
810 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL OSAGE COUNTY...

At 810 PM CDT, severe thunderstorms were located along a line
extending from Scranton to 3 miles southeast of Burlingame to 3 miles
west of Osage City, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe storms will be near...
  Carbondale around 815 PM CDT. 
  Overbrook and Lyndon around 825 PM CDT. 
  Quenemo and Pomona Lake around 830 PM CDT. 

This includes Kansas Turnpike between mile markers 155 and 163.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 9551 3858 9551 3852 9567 3870 9595
      3886 9595 3881 9550 3870 9550
TIME...MOT...LOC 0110Z 295DEG 32KT 3879 9573 3870 9580 3863 9588 

HAIL...1.00IN
WIND...60MPH
 
$$

Skow
877 
WWUS53 KTOP 180113
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
813 PM CDT SAT JUN 17 2017

KSC139-180130-
/O.CON.KTOP.SV.W.0132.000000T0000Z-170618T0130Z/
Osage-
813 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL OSAGE COUNTY...

At 813 PM CDT, severe thunderstorms were located along a line
extending from near Carbondale to 5 miles southeast of Burlingame to
near Osage City, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Law enforcement. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe storms will be near...
  Lyndon around 825 PM CDT. 
  Overbrook, Quenemo and Pomona Lake around 830 PM CDT. 

This includes Kansas Turnpike between mile markers 155 and 163.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 9551 3858 9551 3852 9567 3870 9595
      3886 9595 3881 9550 3870 9550
TIME...MOT...LOC 0113Z 294DEG 32KT 3883 9572 3869 9578 3863 9585 

HAIL...1.00IN
WIND...60MPH
 
$$

Skow
929 
WWUS53 KTOP 180126
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
826 PM CDT SAT JUN 17 2017

KSC139-180136-
/O.EXP.KTOP.SV.W.0132.000000T0000Z-170618T0130Z/
Osage-
826 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OSAGE COUNTY WILL
EXPIRE AT 830 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 200 AM CDT for
east central Kansas.

LAT...LON 3869 9551 3858 9551 3852 9567 3870 9595
      3886 9595 3881 9550 3870 9550
TIME...MOT...LOC 0126Z 295DEG 32KT 3878 9559 3864 9565 3858 9572 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:47 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 17, 6:47 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
647 PM CDT Sat Jun 17 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 244 PM CDT Sat Jun 17 2017

Early this afternoon, a frontal boundary was oriented southwest to
northeast across the CWA bisecting roughly from Ottawa to northern
Jackson county.  This frontal boundary will be the focus for storms
this afternoon and evening as a mid level shortwave sweeps across
the Central Plains.  While a cap remains in place most of the
afternoon, models do show an erosion late afternoon which would
allow for quick storm initation and intensification.  A highly
unstable atmosphere is in place with CAPE over 4000 J/kg and shear
values between 35-45 knots.  This would allow for storms to quickly
turn severe with supercells possible during initial development.
With steep lapse rates above the current EML, large hail and
damaging winds would be the main hazard with any storms, although an
isolated tornado or two cannot be ruled out.  Some hi-res guidance
suggests storms will develop in northern MO and build into
northeastern KS this afternoon.  Initial singular cells may begin to
form clusters as time goes on with some bowing segments within these
clusters.  If this occurred, the wind risk would be greatly
enhanced.  Location wise, the best chances for severe convection
looks to be along and south of I-70.  Storms will advance southeast
through the night, although post frontal showers and storms will be
possible through the early morning hours.  After tonight, dry
conditions can be expected with surface high pressure moving
directly over Kansas by tomorrow afternoon.

Temperatures this afternoon have been steadily rising into the low
90s, with mid to upper 90s expected as highs.  With dewpoints in the
70s, heat indicies look on track to reach between 100-110 degrees
across the entire area, with the hottest indices in east central
Kansas.  A heat advisory will remain in effect until 7PM this
evening for portions of the area. With the frontal passage in store
this evening, cooler temperatures can be expected tomorrow
along with less oppressive dewpoints.  Highs tomorrow look to top
out in the low 80s.

.LONG TERM...(Sunday night through Saturday)
Issued at 244 PM CDT Sat Jun 17 2017

Sunday night through Tuesday, an upper level trough will amplify
across the eastern conus and keep the central plains in
northwesterly flow aloft. Expect drier and cooler weather with
Highs on Monday in the mid 80s and highs on Tuesday in the upper
80s to lower 90s.

Tuesday night through Saturday, the mid and upper level flow will
become more zonal and a lee surface trough will deepen across the
high plains. Southerly low-level winds will advect deeper
moisture northward. Minor shortwave troughs embedded within the
zonal mid level flow may provide enough ascent for isolated to
scattered thunderstorms through the period. Highs will warm into
the mid to upper 90s Wednesday through Friday, and heat indices
once again may reach advisory criteria. A slightly stronger upper
trough will move across the northern and central plains on Friday
and will cause a surface cold front to push southward across the
CWA Friday night. Saturday may be cooler and drier if the front
can push southward into OK before becoming stationary. Highs on
Saturday may only reach the mid to upper 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 642 PM CDT Sat Jun 17 2017

Currently, the near term for the 00Z TAFs are in the frontal zone
for the near term. Complicating factors with storm initiation are
becoming more clear. Bottom line is as further development takes
place, amendments will be likely. For now have left VCTS for
storms as the best placements may just be south of the terminals.
Do see another round of showers and storms coming into the
terminals overnight.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ022>024-026-
035>040-054>056-058-059.

&&

SHORT TERM...Heller
LONG TERM...Gargan
AVIATION...Drake
Hazardous weather outlook, Jun 17, 3:56 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
356 PM CDT Sat Jun 17 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-182100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
356 PM CDT Sat Jun 17 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Another round of thunderstorms are forecast this evening across
eastern Kansas. The storms should develop after 4 pm and exit the
area by 10 pm. Large hail and damaging winds are the primary
threats but an isolated tornado cannot be ruled out. Local flash
flooding is possible if the storms traverse over the same areas
that received heavy rain Friday night.

A heat advisory remains in effect until 7 pm for areas along and
south of a line from Abilene to Manhattan to Holton. Heat indices
are forecast to range between 105 and 110 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 17, 6:55 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
655 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             6 NW WOODBINE           38.86N 97.02W
06/17/2017  E1.75 INCH       DICKINSON          KS   EMERGENCY MNGR

&&
Local storm report, Jun 17, 6:58 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             WHITE CITY              38.80N 96.73W
06/17/2017  E1.75 INCH       MORRIS             KS   TRAINED SPOTTER

&&
Local storm report, Jun 17, 7:29 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             6 NNW WHITE CITY        38.87N 96.79W
06/17/2017  E1.75 INCH       MORRIS             KS   PUBLIC

            SOCIAL MEDIA.

&&
Local storm report, Jun 17, 7:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             6 N TOPEKA              39.14N 95.69W
06/17/2017  E1.00 INCH       SHAWNEE            KS   TRAINED SPOTTER

&&

BD
Local storm report, Jun 17, 7:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             6 N TOPEKA              39.13N 95.67W
06/17/2017  E1.25 INCH       SHAWNEE            KS   FIRE DEPT/RESCUE

&&
Local storm report, Jun 17, 7:51 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
751 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             6 NE GRANTVILLE         39.14N 95.49W
06/17/2017  E1.00 INCH       JEFFERSON          KS   EMERGENCY MNGR

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:18 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee42 min
Jun 17, 7:21 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee39 min
Jun 17, 7:28 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee47 min
Jun 17, 7:34 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Shawnee, Wabaunsee41 min
Jun 17, 7:44 PM CDTSevere Thunderstorm WarningTOPMorris46 min
Jun 17, 7:47 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee43 min
Jun 17, 7:59 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee46 min
Jun 17, 8:21 PM CDTSevere Thunderstorm WarningTOPLyon, Osage39 min
Jun 17, 8:24 PM CDTSevere Thunderstorm WarningTOPJefferson33 min
Jun 17, 8:34 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage41 min
Jun 17, 8:44 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage46 min
Jun 17, 8:58 PM CDTAreal Flood AdvisoryTOPJackson, Jefferson, Shawnee2 hr
Jun 17, 9:05 PM CDTSevere Thunderstorm WarningTOPFranklin10 min
Jun 17, 9:21 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.